Format

Send to:

Choose Destination
See comment in PubMed Commons below
J Intensive Care Med. 2013 Nov-Dec;28(6):375-9. doi: 10.1177/0885066612448732. Epub 2012 May 29.

Cardiac arrest following ketamine administration for rapid sequence intubation.

Author information

  • 1Department of Anesthesiology, Nationwide Children's Hospital and the Ohio State University, Columbus, Ohio, USA.

Abstract

Given their relative hemodynamic stability, ketamine and etomidate are commonly chosen anesthetic agents for sedation during the endotracheal intubation of critically ill patients. As the use of etomidate has come into question particularly in patients with sepsis, due to its effect of adrenal suppression, there has been a shift in practice with more reliance on ketamine. However, as ketamine relies on a secondary sympathomimetic effect for its cardiovascular stability, cardiovascular and hemodynamic compromise may occur in patients who are catecholamine depleted. We present 2 critically ill patients who experienced cardiac arrest following the administration of ketamine for rapid sequence intubation (RSI). The literature regarding the use of etomidate and ketamine for RSI in critically ill patients is reviewed and options for sedation during endotracheal intubation in this population are discussed.

KEYWORDS:

airway management; endotracheal intubation; etomidate; ketamine; rapid sequence intubation

PMID:
22644454
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk